Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 13, NWS Amarillo, TX

March 27, 20234 counties in Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Mar 27, 2023, 2:17 AM CDT for 4 counties in Texas; Cimarron County, Oklahoma. It took effect at Mar 27, 2023, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2023, 2:17 AM CDT (07:17 UTC)
In effect from
Mar 27, 2023, 2:00 PM CDT
Expired
Mar 27, 2023, 8:00 PM CDT
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2652 m above ground
0-6 km bulk shear
112 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WWUS84 KAMA 270717
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
217 AM CDT Mon Mar 27 2023

OKZ001-TXZ001-006-011-016-272100-
/O.NEW.KAMA.FW.W.0013.230327T1900Z-230328T0100Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
217 AM CDT Mon Mar 27 2023

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE WESTERN OKLAHOMA AND TEXAS PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 2 PM this afternoon to 8 PM CDT this evening.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Hartley...Oldham and Deaf Smith.

* 20 Foot Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...3 to 4.

* Timing...2 PM to 8 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
2 follow-up statements
762 
WWUS84 KAMA 271953
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
253 PM CDT Mon Mar 27 2023

OKZ001-TXZ001-006-011-016-280100-
/O.CON.KAMA.FW.W.0013.000000T0000Z-230328T0100Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
253 PM CDT Mon Mar 27 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
OKLAHOMA AND TEXAS PANHANDLES...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Hartley...Oldham and Deaf Smith.

* 20 Foot Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...3 to 5.

* Timing...Through 8 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
070 
WWUS84 KAMA 280126
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
826 PM CDT Mon Mar 27 2023

OKZ001-TXZ001-006-011-016-280230-
/O.EXP.KAMA.FW.W.0013.000000T0000Z-230328T0100Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
826 PM CDT Mon Mar 27 2023

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR THE WESTERN OKLAHOMA AND WESTERN TEXAS PANHANDLES...

Overall conditions have improved this evening behind the recent 
cold frontal passage. Therefore, the Red Flag Warning issued 
earlier has been allowed to expire at 8 PM CDT. 

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 27, 12:16 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Mar 27, 12:16 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
1216 AM CDT Mon Mar 27 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Monday night)
Issued at 222 PM CDT Sun Mar 26 2023

Quiet weather will continue through tomorrow night across the
Texas and Oklahoma Panhandles. Temperatures below freezing are
expected again tonight and the below average highs will continue
tomorrow. Breezy winds are expected during the daytime before a
cold front moves across the Plains on Monday evening.

Early this afternoon, a line of clouds is oriented from southwest
to northeast across the northern Panhandles. There are some radar
returns within this line of clouds, but with the dew point
depression at the surface being in the 25 to 30 degree range, am
not expecting much if any precipitation to be reaching the ground.

Heading towards tonight, zonal flow aloft will continue across
the area and mainly light winds are expected at the surface.
Temperatures should drop below freezing once again tonight given
the light winds. Southerly winds are forecast to at sunrise tomorrow
but will quickly turn westerly as a surface low moves across the
area. Temperatures in the southern TX Panhandle should be able to
warm up into the mid 60s given H850 temperatures warming up to
near 10 to 12 C by peak heating. Dry air will move in from west to
east and with the breezy winds could lead to some elevated fire
weather conditions across the western combined Panhandles tomorrow
afternoon. A surface cold front is forecast to move southward
across the Southern Plains tomorrow afternoon/evening. The front
should be through the entire area by 8 to 10 PM tomorrow evening
and northerly winds could be breezy for a few hours behind the
front. A cooler air mass will remain over the CWA Monday night and
temperatures will be colder than they are forecast to be tonight.

Muscha

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 151 PM CDT Sun Mar 26 2023

Winds will turn from the north behind a cold front in the morning to
the southeast and south in the afternoon in response to a new lee-
side surface trough.  This lee-side trough will only strengthen into
Wednesday as an upper level trough enters the west coast.

Breezy southerly winds Wednesday night will help to pump low level
moisture into the Panhandles.  Low clouds and possibly some drizzle
may develop late Wednesday night in association with the moisture
advection.  The low clouds and possible drizzle are then expected to
get swept eastward ahead of dryline that will likely be near the
Oklahoma and Texas state line by the end of the afternoon on
Thursday.  How far east the dryline mixes Thursday afternoon will
depend on how deep and how fast the upper level trough, now over the
Great Basin, moves east.  If the upper trough moves slower, then we
could see some afternoon convection in the far eastern Texas
Panhandle.  If the trough moves faster, then we may have to wait
until Thursday night when the dryline backs to the west and collides
with the Pacific front to help produce thunderstorms.  At any rate,
it looks like thunderstorms may only affect areas generally east of
a Canadian to Clarendon line.  But this area could change depending
on the track and depth of the upper level trough.  Winds will likely
get up into the 20 30 mph range with higher gusts to the west of the
dryline on Thursday.  Winds may even be stronger behind the Pacific
front Thursday night and Friday.  Winds will decrease Friday night
into Saturday as the upper trough moves into the Great Lakes region.

&&

.AVIATION...
(06Z TAFS)
Issued at 1213 AM CDT Mon Mar 27 2023

Sites are currently VFR and should remain so through the period.
Winds are currently southeasterly and breezy at 12 to 20kts. Winds
will turn towards southwesterly by morning and pickup with gusts
of 20-30kts during the day. A cold front looks to come through
around 21Z to 23Z and turn winds northwesterly to northerly for
the remainder of the period. Winds will strengthen with the front
to have gusts 30-35kts. Winds look to ease back to breezy
conditions with sustained 15kts towards the end of the period.

Beat

&&

.FIRE WEATHER...
Issued at 151 PM CDT Sun Mar 26 2023

Elevated to critical fire weather conditions will be possible
Thursday behind the dryline with critical fire weather conditions
across the much of the area on Friday.  Southwest winds at 20 to 30
mph with higher gusts will be possible on Thursday behind the
dryline with lowest relative humidity values of 10 to 20 percent.
Southwest winds at 30 to 40 mph with higher gusts will be possible
on Friday with lowest relative humidity values around 10 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  25  56  36 /   0   0   0   0
Beaver OK                  60  21  56  35 /  10  10   0   0
Boise City OK              55  17  52  34 /   0   0   0   0
Borger TX                  66  25  58  37 /   0   0   0   0
Boys Ranch TX              64  24  57  35 /   0   0   0   0
Canyon TX                  65  25  57  35 /   0   0   0   0
Clarendon TX               63  29  57  35 /   0   0   0   0
Dalhart TX                 59  19  54  31 /   0   0   0   0
Guymon OK                  59  20  54  35 /  10   0   0   0
Hereford TX                66  25  58  35 /   0   0   0   0
Lipscomb TX                61  24  57  35 /  10  10   0   0
Pampa TX                   63  25  55  36 /   0   0   0   0
Shamrock TX                61  29  57  35 /   0   0   0   0
Wellington TX              62  30  58  35 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...05
LONG TERM....15
AVIATION...16
Hazardous weather outlook, Mar 26, 2:25 PM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
225 PM CDT Sun Mar 26 2023

OKZ001>003-TXZ001>020-317-270730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
225 PM CDT Sun Mar 26 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated fire weather conditions will be possible in the west on
Monday. Elevated to critical fire weather conditions will be
possible across the area Thursday into Friday.

Thunderstorms will be possible in the far southeast Texas
Panhandle Thursday afternoon into the evening. Some storms may be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Monday and again
Thursday into Friday.

Nearby

Red Flag Warnings in Texas, 2023Red Flag Warnings in Oklahoma, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.